What happened?

I had a really scary event earlier and I'm not really sure what happened!!

I was just sat watching TV when I needed to cough, I just kept coughing then when I tried to breathe in, I was really struggling to get any air in, like my throat had closed and I was making a loud noise, not a wheeze, a gasping for air kind of noise. Breathing out was difficult too but not as noisy. I grabbed my inhaler and tried to take a few puffs (couldn't really breathe in so just squirted and did my best to breathe!) And in seconds the feeling eased to allow me to have more ventolin and then in a few minutes my breathing was back to normal.

It came totally out of the blue, and happened really quickly ....I'm still shaken up... I really thought I was gonna stop breathing!

Any ideas what happened?

I'm relatively new to asthma, only diagnosed a few months ago. My asthma isn't too bad at the moment, using ventolin around 4 times a week although my peak flow has been only 70-80% of my personal best.

11 Replies

  • Hi Butterfly it might have been your vocal chords, but a call to the helpline or your docs could put your mind at rest. Try not to worry ♥

  • Waiting for my gp to ring back.

    I looked quickly on the Internet with regards to vocal chord problems which did sound similar. Will it happen again? Is there anything I can do? I just tried to focus on breathing in slowly and carefully. ..

    My chest is feeling quite tight now since it happened. Could I still use the ventolin for my chest?

  • Ohh Butterfly I am so sorry but I do not have the answers. I have vocal chords problems and sometimes have choking sensations I always keep water near me, I suck sugar free sweets and generally do not let my throat dry. Let me know how you get on, it can get very frightening but just take it easy I just wish I could help you more♥

  • No its dry

  • It lasted a few minutes and I Was making an awful choking sound. I was really struggling to get any air in! I was concerned my throat would close up entirely!

  • Hi Butterfly; that sounds really scary. I think the best thing is to speak to your GP & see what they think. They will probably just say 'one of those things unless it keeps happening' but might shed some light on it.

    I hope it doesn't happen again.

  • How very frightening. Do you have a spacer device? If this happens again and the ventolin eases it remember that you can put a few puffs of ventolin in the spacer and take a lot of short breaths in to take in the ventolin. When I am very short of breath I find this helps, and you can do this a couple of times.

    Speak to your GP as soon as you can and call the helpline the nurses on there may be able to shed light on this and advise you of the right questions to ask your GP?

    Hope this doesn't happen again.



  • Thank you for your reply.

    Yes I have a spacer, only unfortunately it was upstairs at the time, it would have been much easier! I'm still not sure if the ventolin helped out if it was coincidence but when you can't breathe you're willing to try anything lol.

    I have so far, got no sense from my gp but have an appointment on Monday with a different gp so hopefully they can advise.

  • Are you taking a preventative every morning and evening?

  • Yes I take seretide morning and night x

  • I was taken off Seretide as my doctor said it has too many side effects - perhaps this is the reason. Most patients at our Practice have been changed - I have been changed to Fostair 100. When I was on Seretide I had horrible sort of grinding palpitations which were quite frightening. Try and change to another inhaler xx

You may also like...